In an effort to discourage sailors from using the designer drug, the US Navy has released a graphic video depicting a military service member suffering from demonic hallucinations and violently attacking his girlfriend after snorting a synthetic drug called "bath salts".
"When people are using bath salts, they're not their normal selves," Lt. George Loeffler, a psychiatry resident at the Naval Medical Center in San Diego, says in the public service announcement (PSA).
Advertisement"They're angrier. They're erratic. They're violent and they're unpredictable," he says.
While "bath salts" may share the same name as a popular spa product sold in stores, medical professionals said this version has absolutely nothing to do with bathing.
Instead, the drug is made up of chemical stimulants that have effects similar to recreational drugs like crystal meth and ecstasy.
Side effects of using bath salts include agitation, kidney failure, severe paranoid delusions and psychosis, a Navy statement said.
After consuming bath salts, naval medical officers warned the paranoia and hallucinations can continue up to weeks after the drug has cleared the users' system.
"People will start seeing things that aren't there, believing things that aren't true," Loeffler said.
For the past several years, the US Navy, along with other branches of service, has been battling the use of bath salts and other synthetic drugs by its service members.
In November, 11 US sailors were discharged for using "Spice", a synthetic drug that mimics marijuana.
The PSA, posted on the official US Navy YouTube channel, has received some criticism on social media for being over the top.
A variety of websites described the six minute video, with scenes depicting bath salt hallucinations as something akin to viewing a zombie attack, as "bizarre", "silly", and "awkward".
The video is making bath salts "a lot more silly than scary", Alexander Abad-Santos wrote in an article for The Atlantic Wire.